Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 41, NWS Memphis, TN

August 27, 2020Lee County, St. Francis County, Arkansas; Tunica County, Mississippi

NWS Memphis, TN issued this tornado warning at Aug 27, 2020, 7:00 PM CDT for Lee County, St. Francis County, Arkansas; Tunica County, Mississippi. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 7:00 PM CDT (00:00 UTC)
Expired
Aug 27, 2020, 7:30 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Lee County, AR, St. Francis County, AR, Tunica County, MS

The radar

The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:05 PM CDTTSTM WND DMGNorth Tunica, MSLARGE TREE DOWN ON HOME IN THE 1100 BLOCK OF PRITCHARD RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.0 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WFUS54 KMEG 280000
TORMEG
ARC077-123-MSC143-280030-
/O.NEW.KMEG.TO.W.0041.200828T0000Z-200828T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
700 PM CDT Thu Aug 27 2020

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Eastern Lee County in eastern Arkansas...
  Southeastern St. Francis County in eastern Arkansas...
  Northwestern Tunica County in northwestern Mississippi...

* Until 730 PM CDT.
    
* At 700 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Tunica, or 12 miles northeast
  of St Francis National Park, moving north at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hughes, Tunica, North Tunica, Brickeys, Rawlinson, Raggio, Cody,
  Gassett, Kokomo, Penjur, Fox Island, Mud Lake, Dansby, Peters,
  Council, North Hughes, Diamond Woods, Whitehall, Shannondale and
  Tongin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3501 9042 3495 9041 3483 9041 3484 9039
      3484 9038 3468 9035 3463 9049 3491 9070
TIME...MOT...LOC 0000Z 162DEG 33KT 3468 9044 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SGW
2 follow-up statements
891 
WWUS54 KMEG 280008
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
708 PM CDT Thu Aug 27 2020

ARC077-123-MSC143-280030-
/O.CON.KMEG.TO.W.0041.000000T0000Z-200828T0030Z/
Lee AR-St. Francis AR-Tunica MS-
708 PM CDT Thu Aug 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHEASTERN LEE...SOUTHEASTERN ST. FRANCIS AND NORTHWESTERN TUNICA
COUNTIES...
    
At 708 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located near North Tunica, or 13 miles south
of Hughes, moving north at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hughes, Brickeys, Rawlinson, Raggio, Cody, Gassett, Kokomo, Penjur,
Mud Lake, Dansby, Peters, Council, North Hughes, Diamond Woods,
Whitehall, Shannondale and Tongin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3501 9042 3495 9041 3483 9041 3484 9039
      3484 9038 3475 9037 3469 9051 3491 9070
TIME...MOT...LOC 0008Z 162DEG 33KT 3475 9047 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SGW
710 
WWUS54 KMEG 280026
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
726 PM CDT Thu Aug 27 2020

ARC077-123-MSC143-280036-
/O.EXP.KMEG.TO.W.0041.000000T0000Z-200828T0030Z/
Lee AR-St. Francis AR-Tunica MS-
726 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR NORTHEASTERN LEE...SOUTHEASTERN ST.
FRANCIS AND NORTHWESTERN TUNICA COUNTIES WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas...and northwestern Mississippi.

LAT...LON 3501 9042 3495 9041 3483 9041 3484 9039
      3484 9038 3475 9037 3469 9051 3491 9070
TIME...MOT...LOC 0026Z 162DEG 33KT 3491 9053 

$$

KRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 27, 6:50 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 27, 6:50 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/

DISCUSSION...

The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.

Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.

Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.

30

&&

.AVIATION...
/00z TAFs/

Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.

Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
     Francis.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.

     Flash Flood Watch through late Friday night for Mississippi.

MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
     Dunklin-Pemiscot.

     Flash Flood Watch through late Friday night for Dunklin-Pemiscot.

MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
     Tallahatchie-Tate-Tunica.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for
     DeSoto-Marshall.

     Flash Flood Watch through late Friday night for Alcorn-Benton MS-
     DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
     Tishomingo-Union.

TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
     Lake-Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch through late Friday night for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
     Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
     Madison-Weakley.

&&
Hazardous weather outlook, Aug 27, 2:33 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
233 PM CDT Thu Aug 27 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
233 PM CDT Thu Aug 27 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms over the delta of
east Arkansas and northwest Mississippi, through sunrise Friday.
There is a Marginal Risk to the east and northeast of this area.

The potential for short-lived tornadoes will increase over east
central Arkansas this evening. The tornado potential will expand
north and and slightly east during the overnight hours.

In addition to the tornado risk, strong winds and flash flooding
are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is Slight Risk for severe thunderstorms for all the Midsouth
on Friday. Short-lived tornadoes will be possible, accompanied by
flash flooding and damaging winds. The tornado threat will expand
from Memphis metro area Friday morning, through west Tennessee
and north Mississippi during the afternoon.

Additionally straight line winds are expected to be sustained
between 20 and 30 mph with gusts over 35mph. Trees may be more
vulnerable to falling because of saturated soils.

Strong winds and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through Friday evening. Please
pass storm reports to local law enforcement, SKYWARN communication
channels or directly to the National Weather Service via the NWS
Memphis webpage or via social media.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:00 PM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Aug 27, 7:09 PM CDTTornado WarningMEGCross, Poinsett36 min
Aug 27, 7:52 PM CDTTornado WarningMEGCross, Poinsett38 min
Aug 27, 7:57 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Aug 27, 8:12 PM CDTTornado WarningMEGCraighead, Poinsett48 min
Aug 27, 8:47 PM CDTTornado WarningMEGCraighead, Mississippi, Poinsett43 min
Aug 27, 8:52 PM CDTTornado WarningMEGCraighead, Greene23 min
Aug 27, 8:53 PM CDTFlash Flood WarningMEGCrittenden3 hr
Aug 27, 9:10 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett3 hr
Aug 27, 9:12 PM CDTTornado WarningMEGCraighead, Greene48 min
Aug 27, 9:49 PM CDTTornado WarningMEGClay, Greene23 min
Aug 27, 10:29 PM CDTTornado WarningMEGClay, Mississippi31 min
Aug 27, 10:59 PM CDTTornado WarningMEGClay23 min
Aug 28, 9:36 AM CDTAreal Flood AdvisoryMEGCross3 hr
Aug 28, 4:45 PM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lee and 4 more26 hr
Aug 27, 7:58 PM CDTTornado WarningMEGLafayette, Panola, Tate32 min
Aug 27, 8:27 PM CDTTornado WarningMEGDeSoto, Marshall, Panola, Tate33 min
Aug 28, 6:18 AM CDTSevere Thunderstorm WarningMEGLafayette27 min
Aug 28, 6:21 AM CDTTornado WarningMEGLafayette24 min
Aug 28, 6:37 AM CDTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union25 min
Aug 28, 7:21 AM CDTTornado WarningMEGBenton, Tippah16 min
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe55 hr
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe52 hr
Aug 28, 9:51 AM CDTTornado WarningMEGTippah, Union24 min
Aug 28, 10:14 AM CDTTornado WarningMEGPrentiss, Tippah, Union8 min
Aug 28, 10:36 AM CDTTornado WarningMEGTishomingo9 min
Aug 28, 12:29 PM CDTTornado WarningMEGBenton, Marshall, Tippah3 min
Aug 28, 2:57 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw18 min
Aug 28, 3:04 PM CDTAreal Flood AdvisoryMEGAlcorn3 hr
Aug 28, 3:11 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc19 min
Aug 28, 3:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe20 min
Aug 28, 4:13 PM CDTSevere Thunderstorm WarningMEGMonroe47 min
Aug 28, 4:53 PM CDTSpecial Weather StatementMEGBenton, Marshall, Tippah52 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Tippah46 min
Aug 28, 6:06 PM CDTSpecial Weather StatementMEGAlcorn39 min

Nearby

Tornado Warnings in Arkansas, 2020Tornado Warnings in Mississippi, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.